Ask a doctor: What do I do if I am a middle-aged woman who is going bald?

Ask a doctor: What do I do if I am a middle-aged woman who is going bald?

April 19th, 2012 Dr. Clarence L. Fennewald in Life Entertainment

Q: I am a middle-aged woman who is going bald? Is there anything I can take?

A: Hair loss (alopecia) for women can be a severe cosmetic and especially a psychological problem. Alopecia may be due to infection (folliculitis), heredity, medications (such as cholesterol drugs, chemotherapy), autoimmune diseases (such as lupus), other medical diagnoses (such as hypothyroidism, polycystic ovary disease) and recent severe conditions (such as rapid weight loss, surgical proce-dures, hospital-izations, death of loved one). Alopecia is the result of the damage to hair follicles. For the mature woman, one of the most common causes is female androgenic alopecia (FAGA). FAGA is basically due to the decrease in estrogen occurring in women who are menopausal or post-menopausal, post- hysterectomy or on a hormone replacement treatment with a high concentration of progesterone/testosterone. The decrease in estrogen allows the testosterone to have a greater influence on the hair follicles, which can become progressively smaller in size and then disappear. This is similar to male pattern baldness. Evaluating the problem requires a complete medical history and evaluation with hormone studies. Women should shampoo gently and avoid excessive perms that are harsh to the hair follicles. Multivitamins with supplements of iron, B12, biotin and saw palmetto can help when used daily. A topical Minoxidil such as Rogaine in addition to the multivitamin can be helpful.

-- Dr. Clarence L. Fennewald, dermatologist; member, Chattanooga-Hamilton County

Medical Society

Readers: To submit a question for a medical doctor, e-mail it to Clint Cooper at ccooper@timesfreepress.com. See this space each week for answers.